Methotrexate: Nine Months & Counting

When I took my first dose of Methotrexate last May, I never imagined that I would still be on it nine months later. In my mind it would be a very temporary fix – a means to an end to get my flaring RA under control. But then, as these things tend to happen, my body responded positively to the combination of both Methotrexate and Orencia and the exit plan got a little more complicated.

As my labs showed improvements month over month, it became impossible to distinguish which drug was responsible. Even if we assumed it was the Orencia, stopping or decreasing the Metho could also cause the Orencia to fail. This used to be an anecdotal assumption, but recent studies support that the combination of Methotrexate and a biologic are more effective than a biologic alone. I fought so hard to get my insurance company to cover my Orencia how could I knowingly jeopardize its effectiveness?

When I saw my Rheumatologist again back in August I let her know how badly I was struggling with the Metho side effects including nausea, vomiting, diarrhea, stomach pain and loss of appetite. She was adamant that we shouldn’t try decreasing the dose yet, and so instead we upped my Folic Acid and Prilosec to offset these issues. The side effects continued through the fall, but I was so busy that the weeks started to blur together – chemo hangovers and all.

Fast forward to January and I found myself slammed by work travel and a head cold – the combo of which sent my immune system into a nosedive. Maybe that has nothing to do with anything, but I swear it weakened my immune system so badly that I couldn’t even tolerate this medication that was supposed to be helping me. The hangovers went from somewhat manageable to running to the bathroom before I’d even finished a meal. I knew I was losing weight, but then one day I went to take off my jeans and I was so brain dead from fatigue that I slid them off… Without even unbuttoning them. I felt so defeated in that moment. All my healthy eating and green smoothies and meal prep was for nothing. I was weak and tired. I was back to losing clumps of hair in the shower.

When I saw my Rheum last week, I’d lost eight pounds in four weeks. Finally, she said “this isn’t worth it anymore. It’s doing more harm to your body than good.” She instructed me to cut the dose by one-third for the next four weeks until my March Orencia infusion. If things aren’t better by then, it’ll be time to stop completely.

I should be happy about this, right? I’m not. What I feel first and foremost is relief. Relief that I’m not crazy. Relief that no one can say I’m exaggerating the effects of this drug. There are so many patients that do so well with Metho, and I’ve had more than my fair share of doubt and skepticism cast my way regarding the severity of the side effects I’m dealing with. Well, friends, I’m shitting blood so I don’t really know what else to tell you at this point.

After relief came fear bordering on terror. What if just decreasing the dose causes the Orencia to lose its effectiveness? Then what? What drug do we try next? How many months will I have to spend fighting with my insurance company to get it covered? How much longer after that will I have to wait for it to become effective? What if it never becomes effective? What would happen to my training and race season? What would happen to my life?

Monday night I took my newly lowered dose for the first time. It’s hard to say how much of an improvement I’m feeling. I’ve still had the same stomach upset, but without the severe stomach pain that usually comes with it. So I’ve been able to eat a little more this week, but then yesterday my hair was falling out profusely – all over a conference table while prepping for a client meeting. There is literally no winning when it comes to me and Methotrexate.


3 thoughts on “Methotrexate: Nine Months & Counting

  1. Kit says:

    Ugh, I’m sorry. Methotrexate sucks. I mean, I know it can be really helpful, and it has been in the past for me, in terms of disease activity. I’m on it intermittently. As a kid I developed such an aversion to it I would have panic attacks when it came time to take the pills. The unique salmon color still makes me a little nauseous.

    Eventually I switched to the liquid stuff – which for some reason my pediatric rheumatologist instructed me to squirt from the syringe into the back of my throat (sans needle, obviously). So that was disgusting. Apparently you can mix it with juice, but no one told me. Finally, finally, it was suggested that I do injections. That was better for me, but I still experience some dread and immediate anxiety-related nausea when I go to take it. So sometimes I take a little break from it, with my doctor’s permission, especially if I’m not able to keep the weight on.

    I take the lowest dose along with a biologic. I hope it makes you feel a little better to know that reducing my MTX dose – from highest possible to lowest possible – has never made my biologic less effective. I have my fingers as crossed as I can get them for you that you see the same sort of results.

  2. Shirley O'Brien says:

    My heart goes out to you. I’ve been taking MTX for 2 yrs. now with Orencia infusions. I take a very low dose, 20mgs. once per week and have only had some gastric issues which tend to be manageable and my RA is fairly well controlled. Try a lower dosage. It sounds like you need to for your general health and well being.

  3. linseyv24 says:

    I really understand how you feel. I’ve been on methotrexate for about 4 years and it makes me sick and my hair falls out too. I also take folic acid and prilosec. The only difference with me is I have allergic reaction to the orencia and humira, and enbrel

Comments are closed.